Alert archive / Arizona / Freeze Warnings in 2014

Freeze Warning 5, NWS Tucson, AZ

November 24, 2014Pima County, Arizona

NWS Tucson, AZ issued this freeze warning at Nov 24, 2014, 2:28 PM MST for Pima County, Arizona. It took effect at Nov 25, 2014, 12:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2014, 2:28 PM MST (21:28 UTC)
In effect from
Nov 25, 2014, 12:00 AM MST
Expired
Nov 25, 2014, 5:09 AM MST
In force
5 hr
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4202 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS75 KTWC 242128
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST MON NOV 24 2014

...FIRST WIDESPREAD FREEZE POSSIBLE IN EASTERN PIMA COUNTY
TUESDAY MORNING INCLUDING PORTIONS OF THE GREATER TUCSON AREA...

AZZ504-250530-
/O.UPG.KTWC.FZ.A.0004.141125T0700Z-141125T1500Z/
/O.NEW.KTWC.FZ.W.0005.141125T0700Z-141125T1500Z/
TUCSON METRO AREA-
INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL
228 PM MST MON NOV 24 2014

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
TUESDAY. 

* IMPACTS...NEAR OR BELOW FREEZING TEMPERATURES MAY DAMAGE OR 
  KILL SENSITIVE VEGETATION. OUTDOOR WATER PIPES SHOULD ALSO BE 
  WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY TO PREVENT 
  POSSIBLE BURSTING. 

* TEMPERATURES...TEMPERATURES TUESDAY MORNING WILL GENERALLY 
  RANGE FROM 30 TO 34 DEGREES...WITH COLDEST TEMPERATURES IN 
  OUTLYING AREAS AND SHELTERED LOCATIONS. WINDS MAY BE JUST 
  STRONG ENOUGH TO KEEP TEMPERATURES ABOVE FREEZING IN SOME 
  LOCATIONS. 

* TIMING...NEAR OR BELOW FREEZING TEMPERATURES ARE POSSIBLE 
  BETWEEN 2 AM AND 8 AM TUESDAY MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
156 
WWUS75 KTWC 250446
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
946 PM MST MON NOV 24 2014

...FIRST WIDESPREAD FREEZE POSSIBLE IN EASTERN PIMA COUNTY
TUESDAY MORNING INCLUDING PORTIONS OF THE GREATER TUCSON AREA...

AZZ504-251100-
/O.CON.KTWC.FZ.W.0005.141125T0700Z-141125T1500Z/
TUCSON METRO AREA-
INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL
946 PM MST MON NOV 24 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY. 

* IMPACTS...NEAR OR BELOW FREEZING TEMPERATURES MAY DAMAGE OR 
  KILL SENSITIVE VEGETATION. OUTDOOR WATER PIPES SHOULD ALSO BE 
  WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY TO PREVENT 
  POSSIBLE BURSTING. 

* TEMPERATURES...TEMPERATURES TUESDAY MORNING WILL GENERALLY 
  RANGE FROM 30 TO 34 DEGREES...WITH COLDEST TEMPERATURES IN 
  OUTLYING AREAS AND SHELTERED LOCATIONS. WINDS MAY BE JUST 
  STRONG ENOUGH TO KEEP TEMPERATURES ABOVE FREEZING IN SOME 
  LOCATIONS. 

* TIMING...NEAR OR BELOW FREEZING TEMPERATURES ARE POSSIBLE 
  BETWEEN 2 AM AND 8 AM TUESDAY MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
409 
WWUS75 KTWC 251209
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
509 AM MST TUE NOV 25 2014


AZZ504-251315-
/O.CAN.KTWC.FZ.W.0005.000000T0000Z-141125T1500Z/
TUCSON METRO AREA-
INCLUDING THE CITIES OF...TUCSON...GREEN VALLEY...MARANA...VAIL
509 AM MST TUE NOV 25 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE FREEZE
WARNING. 

AT 5 AM WINDS WERE TOO STRONG IN MOST LOCATIONS TO ALLOW FREEZING
TEMPERATURES ACROSS EASTERN PIMA COUNTY. SOME SHELTERED LOCATIONS
AND OUTLYING AREAS WILL FREEZE THIS MORNING...HOWEVER A WIDESPREAD
FREEZE IS NOT EXPECTED.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 24, 8:50 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 24, 8:50 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST MON NOV 24 2014

.SYNOPSIS...COOLER AND DRIER AIR INVADING FROM THE NORTH WILL SETTLE
OVER THE AREA AND COMBINE TO USHER IN COLDER OVERNIGHT LOWS TONIGHT
INTO WEDNESDAY MORNING. HIGH PRESSURE WILL BRING A STRONG WARMING
TREND THE SECOND HALF OF THE WEEK WITH A RATHER MILD THANKSGIVING.

&&

.DISCUSSION...ANOTHER COLD NIGHT ON TAP FOR TONIGHT...WITH A FREEZE
WATCH IN EFFECT FOR EASTERN PIMA COUNTY. CURRENT FORECAST STILL
LOOKED ON TRACK...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER
TO THE ADDITIONAL SECTIONS IN THIS PRODUCT FOR MORE DETAILS.

&&

AVIATION...VALID THRU 25/18Z.
GENERALLY LIGHT DIURNAL WINDS AND SKC THOUGH A FEW CIRRUS LEVEL
CLOUDS WILL SLIDE INTO THE AREA EARLY IN THE PERIOD.  AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...STRONG MID LEVEL WINDS WILL BE PRESENT THRU THE NEXT
24-36 HOURS WHICH WILL ALLOW FOR SLIGHTLY ELEVATED WINDS...
ESPECIALLY ACROSS THE GILA RIVER VALLEY AND HIGHER TERRAIN DURING
THE AFTERNOON/EVENING HOURS. TOMORROW MORNING A TIGHTENED PRESSURE
GRADIENT NEAR THE INTERNATIONAL BORDER WILL RESULT IN THE WINDS
STAYING UP. OTHERWISE...UPPER LEVEL HIGH WILL BE NEAR OR OVERHEAD
THRU THE FORECAST KEEPING THINGS RELATIVELY QUIET. THAT BEING
SAID...LATE THIS WEEKEND INTO EARLY NEXT WEEK AN UPPER TROUGH WILL
SLIDE INTO THE AREA AND BRING THE POTENTIAL FOR ELEVATED WINDS AND A
CHANCE OF PRECIPITATION.

&&

.PREV DISCUSSION...WHEN ALL IS SAID AND DONE WITH A BIT MORE COLD
AIR ADVECTION TODAY...THE POTENTIAL OF THIS AIRMASS IS FOR THE
COLDEST OVERNIGHT LOWS OF THE SEASON SO FAR TONIGHT INTO TUESDAY
MORNING. THE MAIN MITIGATING FACTOR IS A LOW LEVEL EASTERLY GRADIENT
SETTING UP A RETURN FLOW SPILLING OVER FROM NEW MEXICO. IT WILL
HAPPEN TUESDAY MORNING...AND PRECISELY WHEN WILL DETERMINE IF TUCSON
FREEZES OR NOT. AS OF RIGHT NOW WE HAVE 34 FOR TIA TUESDAY MORNING
WITH THE EASTERLY WINDS KICKING IN AROUND 3 OR 4 AM PREVENTING A
FREEZE. EVEN IF THIS WORKS OUT THERE SHOULD BE ENOUGH AREAS AROUND
EASTERN PIMA COUNTY INCLUDING OUTLYING AND WIND SHELTERED AREAS
AROUND TUCSON METRO THAT MAY FREEZE TO WARRANT A FREEZE WATCH AS A
HEADS-UP. ALSO IT SHOULD BE NOTED IT WON'T TAKE MUCH WIND TO TAKE
THE EDGE OFF...7 TO 10 MPH WOULD DO IT.

ELSEWHERE OUR TYPICAL COLD PRONE EASTERN VALLEY LOCATIONS INCLUDING
MOST OF COCHISE...SANTA CRUZ...GRAHAM AND GREENLEE COUNTIES (AND
PORTIONS OF EASTERN PINAL COUNTY) SHOULD EASILY REACH FREEZE AND/OR
HARD FREEZE LEVELS.

THIS COOLER AIR WILL SETTLE IN THROUGH WEDNESDAY MORNING BEFORE A
RIDGE PHASING IN FROM THE WEST BRINGS A STRONG WARMING TREND THE
SECOND HALF OF THE WEEK. RELATIVELY WARM TEMPERATURES BY THURSDAY
AND FRIDAY...AROUND 8-10 DEGREES ABOVE CLIMO WHICH PUTS TUCSON
AROUND 80 OR SO.

BOTH ECMWF AND GFS DEVELOPING A SOLID TROUGH FOR MOST OF THE REGION
DAYS 7-10 TO START DECEMBER. THAT WILL BE OUR NEXT SHOT AT ANY
SEASONAL WEATHER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH TONIGHT INTO
     TUESDAY MORNING FOR AZZ504 INCLUDING EASTERN PIMA COUNTY.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PREV DISCUSSION...MEYER/MEADOWS/CARLAW

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:41 AM MSTFreeze WatchTWCPima12 hr

Nearby

Freeze Warnings in Arizona, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.